Results 1 to 5 of 5

Thread: Blood thinner & suprapubic catheter

  1. #1

    Blood thinner & suprapubic catheter

    I know this may sound ridiculous, but I?m concerned about changing my suprapubic catheter now that I?ve recently been put on a blood thinner (Eliquis). I have always bled some during a catheter change. Also, I?ve noticed my stoma is bleeding slightly since I?ve started the Eliquis. Do any of you that?s on a blood thinner have any issues when changing your suprapubic catheter?

    Thanks in advance,
    Melinda

  2. #2
    Quote Originally Posted by kmelinda View Post
    I know this may sound ridiculous, but I?m concerned about changing my suprapubic catheter now that I?ve recently been put on a blood thinner (Eliquis). I have always bled some during a catheter change. Also, I?ve noticed my stoma is bleeding slightly since I?ve started the Eliquis. Do any of you that?s on a blood thinner have any issues when changing your suprapubic catheter?

    Thanks in advance,
    Melinda
    I have a supra pubic and take warfarin (a blood thinner). I aways have some bleeding with a catheter change, but nothing excessive. You may have more or less bleeding depending on the target Prothrombin Time (PT) and INR (International Normalised Ratio) your doctor recommends. In my case, I don't think the bleeding comes from inserting the catheter, but rather it happens when the catheter is removed. Even though NL removes all the fluid from the balloons on the Poiesis Duette catheter, small wrinkles remain after the balloons are deflated. These small wrinkles irritate the walls of the stoma, causing some bleeding.

    You may also have some hypergranulation tissue ("proud flesh') around the stoma. Hypergranulation likely occurs as the bodies response to the catheter, especially if the catheter is not secured properly to help prevent movement and there is excess moisture around the stoma. This inflamed tissue is fragile and can bleed easily and that can be mistaken for bleeding from the stoma. The usual treatment for the hypergranulated tissue is application of either a silver nitrate stick or a topical steroid ointment. Occasionally, I get a very small amount of hypergranulation. My urologist suggested that such a tiny amount of this tissue can be treated with the application of finely ground (NL uses a mortar and pestle) table salt. When I do have a small amount of bleeding from around the stoma, NL cuts a split in a 4x4 non stick dressing and secures it around the catheter to absorb the blood and protect my underwear and clothing.

    There are stabilization devices to secure the catheter like the Bard Statlock (https://www.crbard.com/medical/en-US...ization-Device). Tape is another option for stabilizing the catheter. If you have excessive moisture around the stoma, possibly from a small amount of leakage, you can use an absorbent dressing to keep the area dry.
    Attached Images Attached Images  

  3. #3
    Senior Member Prerun's Avatar
    Join Date
    Jan 2009
    Location
    Oconto Falls, WI
    Posts
    188
    I have an SP Tube and I am on Warfarin. I tried taking Xarelto (similar to Eliquis), but I experienced a lot of bleeding from my bladder and tube site to the point of scary amounts of blood and clots in my urine. I went back to using Warfarin because I can "adjust” my dosage and monitor my diet to remain in my "zone.” I try to remain between INR readings of 1.7 to 2.5. If I get higher than 2.5 for an extended period of time, that is when I start bleeding. I remain vigilant in my diet and dosage to remain in my zone. I religiously check my INR weekly. It’s important to note that I also use a duette catheter to minimize bleeding and trauma to my bladder.

  4. #4
    By Sandee LaMotte, CNN
    Updated 2:02 PM ET, Mon January 28, 2019
    https://www.cnn.com/2019/01/28/health/blood-thinner-warfarin-atrial-fibrillation-afib/index.html

    The anti-clotting drug warfarin, commonly known by the brand name Coumadin, is no longer recommended for the treatment of atrial fibrillation except for a select subset of patients, according to guidelines released Monday by the American College of Cardiology and the American Heart Association.

    Instead, doctors and patients are encouraged to use drugs called "novel oral anticoagulants," or NOACs, that have been developed and approved during the past decade by the US Food and Drug Administration.


    The new guidelines continue to stress the use of anticoagulants for Afib, but with a major change.
    "In 2014, we recommended the use of warfarin and NOACs, but we didn't prioritize one over the other," January said. "We are now saying that in some patients, NOACs are better than warfarin."


    Because of a lack of research on the effects of NOACs vs. warfarin, the guidelines suggest that patients with mechanical heart valves and moderate to severe mitral stenosis (a narrowing of the mitral value opening in the heart), should continue on warfarin. For other patients, the use of novel oral anticoagulants are encouraged. Those include dabigatran (Pradaxa), rivaroxaban (Xarelto), apixaban (Eliquis) and edoxaban (Savaysa).



    I'm not thrilled about this change because these NOAC's are very expensive in my Medicare Part D, prescription drug plan and the drugs are still so new there are no generic drugs to substitute. I've been on Warfarin for over 25 years with no complications or side effects.

  5. #5
    I would speak with your doctor. Sometimes you need to make the change for a variety of reasons. Other times, the written reason(s) for not going in that direction may suffice for insurance to continue with the older regimine.

    ckf
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

Similar Threads

  1. Replies: 9
    Last Post: 03-04-2015, 06:30 AM
  2. Suprapubic Catheter
    By jodielynn519 in forum Care
    Replies: 5
    Last Post: 05-12-2014, 10:53 PM
  3. Blood thinner
    By duge in forum Care
    Replies: 6
    Last Post: 04-12-2007, 01:45 AM
  4. New Oral Blood Thinner May Improve Care
    By Max in forum Health & Science News
    Replies: 0
    Last Post: 10-16-2002, 07:06 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •